Over-the-counter (OTC) drugs are often thought of as harmless. And for most people, who use the drug as directed, they are. OTCs are drugs that have been determined to be safe and effective to use without medical direction or supervision. Generally, they have mild effects, and they’re used to treat common ailments. However, some OTCs can have psychoactive effects when they’re used in high doses. Taking more than the recommended dose can have potentially dangerous effects on your health.

Catching OTC drug abuse early can help avoid more serious substance use disorders in the future. Learn more about the signs and symptoms of OTC drug abuse.

Can OTC Drugs Be Dangerous?

In the United States, some drugs are minimally federally regulated and allowed to be sold over-the-counter, which means they can be sold directly to consumers without the need for a medical prescription. However, the name can be misleading, as many OTC drugs can be bought off the shelves and paid for at self-service counters. Some drugs are literally sold over-the-counter, like pseudoephedrine. In these cases, the drug itself is not identified as a high abuse risk, but it may be an ingredient in the creation of another illicit drug. In such cases, the volume that these OTCs are purchased may be monitored.

Generally, a drug is deemed an OTC when it’s safe and effective to use without help from a physician, but that doesn’t mean they can’t be dangerous. You don’t need a licensed contractor to swing a hammer, but you can still smash your thumb. Over-the-counter medications can be used in extremely high doses to achieve a euphoric high, or they can be mixed with other substances to enhance their effects. However, using drugs in high doses can lead to serious side effects.

Certain drugs can be hard on your liver or stomach, leading to ulcers or liver disease. Others can increase your blood pressure and heart rate, which can cause cardiovascular complications. Many OTCs can cause drowsiness, and in high doses, they can impair your motor skill and awareness, leading to accidents and injuries.

OTCs are also highly accessible, which makes them risky for younger would-be drug users that are curious about achieving a high. According to the National Institute on Drug Abuse (NIDA), as of 2018, more than three percent of 12th-graders and 3 percent of 8th-graders abused non-prescription cough medicine within the past year.

Abuse of OTC medications can cause significant health problems, and it can be a precursor to more serious drug abuse. Recognizing the signs of OTC drug abuse in your loved ones, especially children and teens, can help avoid serious consequences in the future.

Commonly Abused OTCs

Most OTCs are more likely to give you a stomachache than facilitate a high when they are abused. But some drugs can cause intoxication, euphoria, dizziness, and slurred speech when they are used in high amounts. OTCs that become psychoactive in large enough doses are the most common ones to be abused, and many states have moved them behind pharmacy counters to monitor when people buy them in large amounts.

Some of the most commonly abused OTCs include:

Dextromethorphan (DXM)

Dextromethorphan is commonly found in over-the-counter cough medicines and acts as a mild analgesic and cough suppressant. It’s in a large class of drugs called morphinans, which include other opiate pain relievers like codeine and morphine. It also goes by the street names Robo, Triple C, and Robotripping. The drug has a low addiction liability, but dependence is possible in high doses. Taking DXM in high doses can cause euphoria, but you’ll also run into other side effects like nausea and vomiting. If the drug is introduced intravenously, its effects can be heightened, but it can also be neurotoxic, doing damage to the brain. The drug has shown to cause something called Olney’s lesions in rat brains. Though its effects on human brains are inconclusive, it can be dangerous to use intravenously. However, there is no evidence of brain damage when taken orally.

Sizzurp

Sizzurp, also called Purple Drank, is a mixture of cough medicines and soda, and can also include alcohol. While DXM can be used, it’s more likely to contain prescription strength cough medicines containing codeine and promethazine. The concoction was made popular in hip-hop culture in the 1990s, and it continues to this day.

Loperamide

Loperamide, more commonly known by its trade name Imodium, is an anti-diarrheal medication that can cause euphoria when it’s taken in high doses. However, high doses can also cause uncomfortable symptoms like constipation, nausea, dizziness, and abdominal cramping. If the dose is high enough, it can also cause heart problems like an abnormal heart rhythm.

Sudafed

Sudafed is an OTC medication that’s used to relieve nasal congestion. It can contain a variety of active ingredients like antihistamines, dextromethorphan, and pseudoephedrine. The medication might be abused to achieve a DMX high, but it can also be used as an ingredient in methamphetamine, a powerful stimulant. For that reason, it’s been moved behind the counter in many states.

Signs and Symptoms of OTC Drug Abuse

It’s important for you to be aware of the signs and symptoms of OTC drug abuse, especially if you are a parent or guardian of an older child or teen. OTCs may have a low liability for physical addiction, but abuse can lead to significant physical and mental health concerns. If you spot the signs early, clinical interventions can help prevent the development of a severe substance use disorder. Psychological addiction to OTCs may be treated in an outpatient program. For greater treatment needs, you may be recommended to participate in the full continuum of care.

The physical and psychological symptoms caused by the abuse of OTC medications will vary based on the type of drug that’s used and the amount. However, there are some common symptoms. If someone is presenting these symptoms, and there isn’t a reasonable explanation such as stomach flu, it could point to drug abuse. Common symptoms include:

  • Nausea
  • Vomiting
  • Body Rash
  • Skin irritation
  • Drowsiness
  • Dizziness
  • Constipation
  • Diarrhea
  • Anxiety
  • Nervousness
  • Confusion

Because OTCs often have to be used in high doses to have any effect, a sure sign of OTC drug abuse is unexplained empty bottles and drug packaging. If you find hidden medications that are out of place like in a bedroom, it can also point to potential abuse. In many cases, catching OTC drug abuse early can allow you to address the issue with early intervention services. Early intervention involves low-intensity services focused on drug education. 

Tap to GET HELP NOW: (844) 318-7500